Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 9218  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (92 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Case 1:
 ::  Case 2:
 ::  References

 Article Access Statistics
    Viewed11874    
    Printed394    
    Emailed2    
    PDF Downloaded165    
    Comments [Add]    

Recommend this journal


 


 
LETTER TO EDITOR
Year : 2003  |  Volume : 49  |  Issue : 2  |  Page : 186

Bradycardia associated with ophthalmic beta-blockers.




Correspondence Address:
J M Calvo-Romero


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 12867704

Rights and PermissionsRights and Permissions




How to cite this article:
Calvo-Romero J M, Lima-Rodriguez E M. Bradycardia associated with ophthalmic beta-blockers. J Postgrad Med 2003;49:186

How to cite this URL:
Calvo-Romero J M, Lima-Rodriguez E M. Bradycardia associated with ophthalmic beta-blockers. J Postgrad Med [serial online] 2003 [cited 2019 Nov 15];49:186. Available from: http://www.jpgmonline.com/text.asp?2003/49/2/186/888


Sir,

The systemic adverse effects of ophthalmic beta-blockers including bradycardia may be overlooked. Beta-blockade can be highly hazardous to aged patients suffering from cardio-pulmonary diseases.[1] This communication describes two patients with bradycardia associated with ophthalmic beta-blockers therapy.


  ::   Case 1: Top


A 73-year-old man with essential hypertension and chronic open-angle glaucoma, who was receiving atenolol (50 mg/day) and carteolol 1% (one drop in both eyes twice daily) for two years developed syncope. The patient took no other medications. An electrocardiogram at admission to the emergency service revealed sinus bradycardia (20 beats/min). Atropine (0.5 mg intravenously) was administered and the heart rate increased to 70 beats per minute. Atenolol and carteolol were discontinued and the heart rate ranged from 50 beats per minute to 80 beats per minute during the following 72 hours. An ambulant 24-hours electrocardiogram Holter demonstrated a heart rate ranging from 50 beats per minute to 95 beats per minute without pauses. He is asymptomatic after six months of follow-up. Enalapril was prescribed for his hypertension and ophthalmic latanoprost for his glaucoma.


  ::   Case 2: Top


A 53-year-old man with history of chronic open-angle glaucoma was receiving timolol 0.25% (one drop in both eyes twice daily) for four months. He took no other medications. In a check-up, an electrocardiogram showed a sinus bradycardia (50 beats per minute). He denied history of syncope, dizziness or other clinical manifestations associated with bradycardia. Timolol was continued and an ambulant 24-hours electrocardiogram Holter showed a heart rate ranging from 45 beats per minute to 85 beats per minute without pauses. He is asymptomatic after 16 months of follow-up.

Ophthalmic beta-blockers may resemble intravenous beta-blockers in terms of systemic bioavailability, plasma kinetics, and cardiopulmonary effects.[1],[2] These two cases illustrate the variable severity of the bradycardia associated with ophthalmic beta-blocker therapy. Use of the Naranjo ADR Probability Scale[3] indicated a possible relationship in case 1 and a probable relationship in case 2 between bradycardia and ophthalmic beta-blockers therapy. No evidence of sinus-node dysfunction was found in an ambulant 24-hour-Holter electrocardiogram in either of them.

In one study,[4] 14 patients treated with ophthalmic timolol only showed a slight decrease in the heart rate. Dickstein et al.[5] reported similar results in a recent clinical trial with a 7.5% decrease (amounting approximately to 6 beats per minute) in the mean heart rate in the daytime in patients treated with ophthalmic timolol. Timolol seems to cause bradycardia more frequently than carteolol. The intrinsic sympathomimetic activitiy of cartelol probably compensates for its beta-blocking activity, thereby decreasing the probability of occurrence of bradycardia with its use.[6]

Case 1 demonstrates that symptomatic bradycardia may occur many months after beginning ophthalmic beta-blockers therapy. It seems evident that the concomitant use of oral beta-blockers may increase the risk and the severity of the bradycardia associated with ophthalmic beta-blockers, as seen in case 1. When ophthalmic beta-blockers therapy is hampered by adverse effects, it is advisable to change to another agent such as ophthalmic latanoprost or carbonic anhydrase inhibitors for the control of glaucoma.[7]

 
 :: References Top

1.Vander Zanden JA, Valuck RJ, Bunch CL, Perlman JI, Anderson C, Wortman GI. Systemic adverse effects of ophthalmic ?-blockers. Ann Pharmacother 2001;35:1633-7.  Back to cited text no. 1    
2.Korte JM, Kaila T, Saari KM. Systemic bioavailability and cardiopulmonary effects of 0.5% timolol eyedrops. Graefes Arch Clin Exp Ophthalmol 2002;240:430-5.  Back to cited text no. 2    
3.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 3    
4.Ros FE, Dake CL. Timolol eye drops: bradycardia or tachycardia? Doc Ophthalmol 1980;48:283-9.  Back to cited text no. 4    
5.Dickstein K, Hapnes R, Aarsland T. Comparison of aqueous and gellan ophthalmic timolol with placebo on the 24-hour heart rate response in patients on treatment for glaucoma. Am J Ophthalmol 2001;132:626-32.  Back to cited text no. 5    
6.Netland PA, Weiss HS, Stewart WC, Cohen JS, Nussbaum LL. Cardiovascular effects of topical carteolol hydrochloride and timolol maleate in patients with ocular hypertension and primary open-angle glaucoma. Night Study Group. Am J Ophthalmol 1997;123:465-77.  Back to cited text no. 6    
7.Hoyng PF, van Beek LM. Pharmacological therapy for glaucoma: a review. Drugs 2000;59:411-34.  Back to cited text no. 7    




 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow